Diary

6 months topical steroid withdrawal

The past few weeks have been HORRIBLE! The 23th of November, I had an appointment with my derm who also saw that Elidel (or any other topical cream whatsoever) wasn’t effective enough. She suggested a more systemic treatment instead, with two options: cortisone pills or the oral immunosuppressant Neoral (Ciclosporine). The first option was obviously a no-go for me, but the second one, I was willing to take into consideration. It was a tough call because it’s pretty heavy medication with a lot of scary side effects! As it suppresses the immune system, your body is more prone to infection (something I’m already quite prone to…). There’s also an increased risk for skin cancer or lymphoma and liver and kidney failure. Yikes! Further, there are some other less ‘severe’ but still nasty side effects, like excessive hair growth, nausea, convulsions, high cholesterol, … . I was like: “Okay, my eczema is really bad and my current functioning totally sucks on every level. I can barely do anything without feeling extremely uncomfortable. So why not take my life back with the help of this medication?” But on the other hand I thought: “I quit topical steroids because I felt like they were bad for me, but topical creams and their side effects are probably NOTHING compared to these pills. This medication might improve my skin, but what if it causes new and maybe even more severe health problems? Plus, it’s not a long term treatment, so what if my skin starts getting worse again after quitting? What if it makes my TSW journey even longer?” As you can see, a lot of doubt! What happened to my skin a few days after visiting my derm, made the decision easier though… .

On friday the 25th, I had an early, long and obligatory class. Going to school or basically outside in ‘normal’ clothes (so not my baggy shirt and trousers I wear at home) for a few hours is known to be hell for me. This time it was no different and I felt really uncomfortable, tense, clammy and shaky whilst in class, to the point that I was considering asking the professor if I could go home because I wasn’t feeling well. I didn’t. Back at home, I was a mess both physically and mentally. I was so frustrated of how limited my life had become and disappointed in myself because university just isn’t going well at the moment. I knew I would have a tough year at school, going through TSW, but I thought I could at least manage to get through this pretty chill semester successfully. I don’t have a busy schedule at all, and still it’s just too much to bear at the moment… . My skin was probably already oozing (I easily mistake it for sweating), but it got progressively worse over the days. The parts that weren’t oozing were painfully dry. I’d ooze from the smallest scratch and even without scratching, the ooze kept coming. I had to sleep with bandages to protect my pillows and sheets, but also to prevent myself from scratching these raw and painful but oh so itchy areas of skin. The smell I’d been having was 100 times worse during these days! I felt so extremely gross that I just HAD to take a shower every day when I got up, but at the same time showering would dry my skin even more so there really was no good option. Emotionally speaking, it’s safe to say I had some sort of mental breakdown: I was crying all the time, and at times even hyperventilating. My family and boyfriend were really worried about me and cared for me as much as they could.

15410000_10211274442077914_1538809459_o
Oozing armfolds
15409629_10211274442357921_1065607905_o2
Ooze between my fingers that dried up to an amber colored crust

With rest, veggies and lack of stress, I managed to recuperate in a week or so. My skin actually got pretty good somehow. It was less dry than normally so I didn’t have to moisturize as much as I used to. Unfortunately, this acceptable skin was only very temporary. Another one of those obligatory classes and boom…worse! It got really dry and oozy again, but not as bad as that hell of a week, thank god. I took my first dose of Ciclosporin (Neoral-Sandimmun) today so let’s hope it all gets better soon, without too many side effects!

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s